Vaccine could cause swelling in those with cosmetic facial fillers but not damage them, experts say
Three women participating in Moderna COVID-19 vaccine clinical trials experienced symptoms they didn’t expect — facial swelling. It’s because of something they do to improve their appearance.
“Both of these subjects had a prior history of dermal filler cosmetic injections in the cheeks. For one subject, it was about two weeks before vaccination, and for the other subject, it was about six months before vaccination,” said Dr. Rachel Zhang, an FDA Medical Officer, during Moderna’s Dec. 17 EUA meeting. “One subject had lip angioedema about two days after vaccination. And that subject also had a prior dermal injection in the lip.”
Zhang added the swelling was localized, and no other systemic symptoms were observed.
Experts we spoke to say, despite those confirmed side effects, anyone with fillers should not be concerned for long-term damage or consequences to them as a result of the vaccine.
Abbey Evangelista is one of many who sought a cosmetic boost during the pandemic.
“For me, the little wrinkles there, the little dark circles under my eyes, so it was time,” Evangelista said. “You look fresh, and you look bright, and you feel new, and so this boosts your energy, your confidence,’ Evangelista explained.
But the wave of cosmetic procedures could lead to some unintended consequences.
It’s a side effect Dr. Patrick Flaharty’s clients are asking about. Flaharty is with the Azul Cosmetic Surgery and Medical Spa in Lee County.
“Sometimes people are thinking, ‘Oh, I’ve had fillers. I can’t get the vaccine because I might react,’” Flaharty said.
Flaharty and other medical experts, including Dr. Jason Wilson with USF Health, are working to calm those concerns.
“People with dermal fillers can get inflammatory reactions from viruses, from colds, from getting sick and from other vaccines as well. So this is not something that is different to the COVID vaccines,” Wilson said. “When your body is having a high inflammatory response – anything that doesn’t really specifically belong in the body, you may have some swelling or inflammation in that area. People with joint replacements, people with other types of surgeries – maybe they’ll have a little bit of swelling or aching in that area too.”
Flaharty added, although swelling is rare, as long as the filler is still in your system, you could have a reaction, but the swelling won’t dissolve your fillers.
“The really good news is that it’s easy to treat. We can treat patients with steroids to reduce that swelling,” Flaharty said.